Week 2 Flashcards Preview

FSM Renal 2018-2019 > Week 2 > Flashcards

Flashcards in Week 2 Deck (9)
Loading flashcards...
1

A 55 y/o woman presents to the ED with three weeks of progressively worsening shortness of breath, dyspnea on exertion, and increased leg swelling. On exam you note bibasilar crackles, 2+ pitting edema, and JVD with hepatojugular reflex. You admit her for workup and treat her appropriately. Two days later right before discharge she informs you that she’s been having muscle cramps, constipation, weakness, muscle cramps, and fatigue. Her nurse brings you her EKG from this morning. Which of the following medications was responsible for the patients newly presenting symptoms?

  1. Spironolactone
  2. Furosemide
  3. Milrinone
  4. Glucagon
  5. Miralax

SM 196a: Potassium – L.O. Describe mechanisms of internal and external potassium balance

The correct answer is B – Furosemide – the patient has CHF and likely was put on loop diuretics which cause potassium wasting.

A) spironolactone is a potassium sparing diuretic so obviously not that.

C) milrinone is an inotrope and acts on alpha and beta receptors in the heart and is a sympathetic agonist. It does not affect potassium balance.

D) glucagon unlike insulin causes potassium to be pulled out of cells and may cause hyperkalemia if anything.

E) miralax – is an osmotic agent that is not absorbed and pulls water out of the bowels so if it does disrupt electrolytes will cause hyperkalemia.

2

A 24 y/o woman presents to the ED after fainting while running a marathon. Her BP on presentation is 87/58. She’s given a bolus of IV fluids and her blood pressure goes up to 98/66. You observe her in the ED and she starts to exhibit mental status changes. You order a CBC and a COMP which show elevated liver enzymes and elevated creatinine and elevated hemoglobin and white blood cell counts. You then order a urinalysis, which is notable for 2+ proteinuria, a specific gravity of 1.021, a BUN/creatinine ratio of 25 and urine culture shows muddy brown casts in the urine. Which of the following is highest on your differential?

  1. Hepatitis B
  2. NSAID use
  3. Hypotension
  4. Acetaminophen
  5. Steroid use

SM 197a: Urine – L.O #3 explain how urinary casts are formed, and what disease they may represent

The correct answer is C – Muddy brown casts are a result of necrosis of the tubular cells. The patient is presenting with systemic signs of hypotension including CNS symptoms, liver signs, and pre-renal azotemia due to dehydration. The muddy brown casts refer to acute tubular necrosis that occurs as a result of pre-renal damage. Remember that ATN is on the spectrum of pre-renal injury.

A) hepatitis B would cause liver signs and possibly the altered mental status as a result but would not necessarily cause muddy brown casts or ATN.

B) NSAIDs definitely can cause ATN but they are unlikely to cause the other systemic hypotension signs.

D) Acetaminophen overdose could show liver damage signs and possibly the CNS signs as a result from increased nitrogenous compounds but is unlikely to show the renal signs.

E) Steroid use is not implicated in ATN.

3

A 12 y/o boy wakes up with a purplish rash along his buttocks and legs. Upon questioning to learn more, the boy notes that his urine was frothier than normal. His mother notes that 3 days ago he had flu-like symptoms. What are you likely to find on this boy’s urinalysis.

  1. Muddy brown casts
  2. WBC casts
  3. Bacteria
  4. Protein

SM 197a: Urine – L.O. #4 integrate the urinary findings to clinical history to help generate or narrow

 

The correct answer is D – The boy likely has IgA nephropathy.

A) muddy brown casts are a sign of ATN

B and C) WBC and bacteria are more signs of an infection

D) protein = nephrotic syndrome

4

67 y/o man with allergies wakes up with acute mental status change. The patient reports taking diphenhydramine the night before. The patient’s medication list includes a statin, finasteride, and levothyroxine. What is the likely cause of this patient’s mental status change?

  1. Kidney ischemia
  2. Urethral obstruction
  3. Tubular necrosis
  4. Interstitial necrosis

SM 198a: AKI – Pre, Post, and Intrinsic – L.O. #3 explain between the different causes of AKI (pre-post-intrinsic)

The correct anwer is B – Urethral obstruction. Diphenhydramine is a muscarinic antagonist, which causes constriction of the urethral sphincter. The patient also likely has BPH (consider their age and the fact they are taking finasteride).

5

A patient presents to the primary care physician with symptoms of brain fog. She complains of difficulty thinking. When you ask her about her lifestyle she says that she is very health conscious and takes plenty of vitamins, exercises, and counts her calories. She runs 10 miles a day, eats 1500 calories a day, and takes multivitamins. When you ask her about any other symptoms she endorses constipation and muscle pain. What is the likely cause of her symptoms?

  1. Rhabdomyolysis
  2. Hypothalamic-pituitary axis issue
  3. Vitamin D overuse
  4. Hypophosphatemia

SM 200a: Calcium and phosphate regulation – L.O. #4 explain various factors/hormones involved in calcium and phosphorus homeostasis – emphasis on PTH and vitamin D

The correct answer is C. Patient has signs of hypercalcemia – psychic overtones, abdominal groans, stones, painful bones etc. From her vignette it seems likely that she may be taking too much vitamin D. None of the other answers have to do with vitamin D or hypercalcemia-like symptoms really.

6

34 y/o male comes in and presents with weight loss, tremors, and diarrhea. He goes to see his primary care physician who arranges the appropriate treatment for his condition. In follow up six months after treatment he notes that he has been having tingling. You tap his cheek and he grimaces. When the nurse takes his blood pressure his hand clenches up. What would your next step be in evaluating this patient?

  1. Check vitamin D level
  2. Check PTH and Ca+2
  3. Check T4/T3
  4. Check K+

SM 200a: Calcium and phosphate regulation – L.O. #4 explain various factors/hormones involved in calcium and phosphorus homeostasis – emphasis on PTH and vitamin D

The correct answer is B – patient likely had hyperthyroidism and had his thyroid removed and, in the process, his PTH. Thus, he is presenting with symptoms of hypocalcemia. Thus, likely check his PTH levels and Ca+2 levels.

7

A patient ate a 3 month old sandwich with extra mayonnaise. They present to the hospital with a BP of 90/60, a weak pulse, warm skinned, with a super fast capillary refill time according to the M3 on service, Sandeep Baradhwaj. Sandeep asks you, the M1 shadowing for the day, to give the patient a bolus but does not tell what solution to administer. What should you administer?

  1. Hypertonic saline
  2. D5W
  3. Normal saline
  4. Half normal saline

SM 201a: IVF and diuretics – L.O. #1 describe IVF – what they contain and the rationale behind their use

 

The correct answer is C – normal saline for volume expansion in a septic patient.

Hypertonic is for hyponatremia. D5W is for people who are in the hospital for a period of time and have not been eating and would give to them for some glucose.

8

A patient with type I diabetes comes in and is diaphoretic. His glucose is 420 and he is tachypnic to 30 breaths/min. His ABG shows a pH of 7.4 and his bicarb is 18. What is his expected pCO2 if he is compensating properly?

  1. 35
  2. 40
  3. 27
  4. 30

SM 203: Acid Base I

The correct answer is A  - pt has metabolic acidosis from diabetic ketoacidosis. For respiratory compensation use Winter’s formula 1.5 * [HCO3-] + 8 +/- 2

9

A 16 y/o boy is brought in by his mother after he is found unresponsive in his room. When looking at his labs you notice the following electrolytes:

Na: 140

Cl: 105

HCO3-: 10

BUN: 16

K: 3.7

Cr: 1.5

What is the likely cause of the boy’s condition?

  1. Methanol
  2. Diarrhea
  3. Urostomy tube
  4. Aerosolized paint

SM 204: Acid Base II

The correct answer is A – The pt has an elevated anion gap Na – [CL + HCO3-] = 25. The mnemonic for elevated anion gap MUDPILES = methanol, uremia, DKA, propylene glycol, isoniazid, lactic acidosis, ethylene glycol, salicylic acids.